Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 182, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2023, 7:39 PM CDT for Rice County, Steele County, Minnesota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2023, 7:39 PM CDT (00:39 UTC)
- Expired
- Aug 11, 2023, 8:00 PM CDT
- In force
- 21 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Rice County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 83 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
199
WUUS53 KMPX 120039
SVRMPX
MNC131-147-120100-
/O.NEW.KMPX.SV.W.0182.230812T0039Z-230812T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
739 PM CDT Fri Aug 11 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Steele County in south central Minnesota...
Southeastern Rice County in south central Minnesota...
* Until 800 PM CDT.
* At 739 PM CDT, a severe thunderstorm was located near Medford, or 7
miles north of Owatonna, moving southeast at 70 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Steele and southeastern Rice Counties, including the
following locations... Moland, Rice Lake State Park and Merton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4417 9329 4426 9321 4422 9304 4408 9305
4409 9306
TIME...MOT...LOC 0039Z 298DEG 59KT 4419 9317
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG2 follow-up statements
115
WWUS53 KMPX 120046
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
746 PM CDT Fri Aug 11 2023
MNC131-120056-
/O.CAN.KMPX.SV.W.0182.000000T0000Z-230812T0100Z/
Rice MN-
746 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.
LAT...LON 4410 9310 4413 9317 4414 9319 4419 9319
4420 9310 4419 9305 4418 9305 4409 9306
TIME...MOT...LOC 0046Z 297DEG 58KT 4414 9306
$$
MNC147-120100-
/O.CON.KMPX.SV.W.0182.000000T0000Z-230812T0100Z/
Steele MN-
746 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN STEELE COUNTY...
At 746 PM CDT, a severe thunderstorm was located 7 miles northwest of
Claremont, or 8 miles northeast of Owatonna, moving southeast at 65
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Merton, Moland and Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4410 9310 4413 9317 4414 9319 4419 9319
4420 9310 4419 9305 4418 9305 4409 9306
TIME...MOT...LOC 0046Z 297DEG 58KT 4414 9306
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG994
WWUS53 KMPX 120053 RRA
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
753 PM CDT Fri Aug 11 2023
MNC147-120103-
/O.EXP.KMPX.SV.W.0182.000000T0000Z-230812T0100Z/
Steele MN-
753 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEELE COUNTY
WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.
LAT...LON 4410 9310 4413 9317 4414 9319 4419 9319
4420 9310 4419 9305 4418 9305 4409 9306
TIME...MOT...LOC 0053Z 298DEG 59KT 4409 9292
$$
MPGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:30 PM CDT, 9 minutes earlier.
Area forecast discussion, Aug 11, 7:30 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 730 PM CDT Fri Aug 11 2023 .DISCUSSION...(This evening through Friday) Issued at 252 PM CDT Fri Aug 11 2023 KEY MESSAGES: - Thunderstorms expected across central Minnesota into western Wisconsin this afternoon into the evening. Damaging wind and large hail will be the main risks. - Widespread showers and isolated thunderstorms on Sunday are likely, strong storms unlikely. Rest of Today... Ample forcing at multiple levels from a jet streak to 500 mb shortwave provides plenty of forcing to get convection going this afternoon. Temperatures in the low to mid 80s combined with dew points in the 60s will provide ample surface based instability for storms. Shear is rather unidirectional so not expected a tornado threat. This will be more of a hail and wind threat based upon the previously described environment. The main uncertainty right now for the rest of the afternoon and evening is not will storms form, but the exact location. A Severe Thunderstorm Watch is in effect for much of the area along the current bubbling cumulus clouds in western Minnesota and east into Wisconsin. It is this area that will be favored for convective initiation and continued storms. Looking towards the CAMs there is still a spread throughout central and southern Minnesota for the initiation location. Saturday and Sunday... High pressure moves in behind Friday's storms for a nice summer day. Biggest concern will be a chance for some fog in the morning, especially for locations that get ample rainfall from Friday's thunderstorms. By Sunday a pronounced wave will moved into the Upper Midwest providing broad forcing for precipitation. While precipitable water values are not anomalously high they are high enough for widespread rain. There is widespread agreement in the GEFS, EPS, and CMC ensemble system in this rain event. Thus the high PoP, but what continues to vary are QPF amounts. For the Twin Cities, as an example, the primary ensemble cluster extends from 0.2 up to 1.2 inches with multiple outliers well above that. The main severe risk appears to be to the south with our location remaining within the cool sector of this larger system. So expecting more of a rain event with a chance for some thunderstorms in areas where some localized instability supports it. Sunday into Sunday night is the most likely time for this rain. Monday through Friday... Some wrap around around rain could be seen on Monday, but overall dry until midweek. The deterministic global models show a frontal passage midweek and that would be out next chance for rain and thunderstorms. Still more of a spread in the ensembles, so PoPs remain low at this time. High pressure behind this front would favor a dry end to the week. Temperatures are rather uncertain for next week based on a wide spread in the ensembles. The GEFS is generally running hot with the EPS running mild and the CMC somewhere between them on average. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 646 PM CDT Fri Aug 11 2023 Outside of EAU, main TS activity has moved east of MPX terminals as the 00z TAF period starts. The center of the shortwave that kicked off all of this activity is currently just northwest of AXN and has some scattered convection heading toward AXN, but it is on a downward trend. By 3z, all storms will be done in the MPX area and attention then turns to fog potential tonight. Think fog threat will be tied to who got rain today, so brought a mention into RNH/EAU. Some fog is possible for MSP as well, though it's really difficult to get radiational fog at MSP. For Saturday, the weather will be quite, but to expect NW winds to gust into the 20s kts, with a cu field making it about as far south as the MN River Valley. KMSP...We will have light winds and clear skies tonight and given the late afternoon TS, there will be some fog potential, but given this is MSP, kept that mention out for now. /OUTLOOK FOR KMSP/ Sun...MVFR/-SHRA likely aftn/evening. Chc TS. Wind SE 10-15 kts. Mon...AM MVFR/-SHRA likely. Chc IFR. Wind N 10G20kts. Tue...VFR. Wind W 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...MPG
Hazardous weather outlook, Aug 11, 3:02 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 302 PM CDT Fri Aug 11 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 122015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 302 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms likely with hail and wind are the primary threats. See watch and warning statements for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is another chance of thunderstorms Sunday and Sunday evening, severe weather is not likely, but still possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Special weather statement, Aug 11, 7:06 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Fri Aug 11 2023
MNZ078-120030-
Goodhue MN-
706 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of southwestern Goodhue
County through 730 PM CDT...
At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wanamingo, or 15 miles north of Mantorville, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wanamingo around 710 PM CDT.
Zumbrota around 715 PM CDT.
Pine Island around 720 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4425 9293 4432 9292 4435 9255 4420 9255
4420 9256
TIME...MOT...LOC 0005Z 271DEG 44KT 4427 9286
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ETASpecial weather statement, Aug 11, 7:06 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Fri Aug 11 2023
MNZ078-120030-
Goodhue MN-
706 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of southwestern Goodhue
County through 730 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wanamingo, or 15 miles north of Mantorville, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Zumbrota around 715 PM CDT.
Pine Island around 720 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4434 9295 4436 9255 4420 9256 4420 9294
TIME...MOT...LOC 0006Z 269DEG 45KT 4428 9285
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MPGLocal storm report, Aug 11, 7:12 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
712 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Hail Rockford 45.09N 93.74W
08/11/2023 M3.00 inch Wright MN Public
Picture via facebook comments.
&&
TDHLocal storm report, Aug 11, 7:27 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
727 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Hail Blue Earth 43.64N 94.10W
08/11/2023 E1.25 inch Faribault MN Public
Picture via twitter.
&&
TDHSpecial weather statement, Aug 11, 7:34 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
734 PM CDT Fri Aug 11 2023
MNZ083-120115-
Blue Earth MN-
734 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of central Blue Earth
County through 815 PM CDT...
At 734 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Crystal, or 11 miles west of Mankato, moving southeast at 40
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mankato and Good Thunder around 750 PM CDT.
Other locations in the path of this storm include St. Clair and
Pemberton.
This includes U.S. Highway 169 between mile markers 38 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.
&&
LAT...LON 4410 9436 4423 9427 4421 9424 4422 9422
4420 9422 4420 9414 4416 9406 4412 9377
4385 9377
TIME...MOT...LOC 0034Z 296DEG 36KT 4415 9421
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MPGLocal storm report, Aug 11, 7:36 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
736 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM Hail 5 NE Buffalo Lake 44.79N 94.55W
08/11/2023 E2.75 inch Renville MN Public
Estimated up to baseball sized hail north of
Buffalo Lake near Lake Allie. Time estimated
by radar and sized estimated via pictures on
twitter.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:00 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur | 30 min |
| Aug 11, 7:06 PM CDT | Special Weather Statement | MPX | Goodhue | 24 min |
| Aug 11, 7:06 PM CDT | Special Weather Statement | MPX | Goodhue | 24 min |
| Aug 11, 7:21 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 39 min |
| Aug 11, 7:27 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 33 min |
| Aug 11, 7:34 PM CDT | Special Weather Statement | MPX | Blue Earth | 41 min |
| Aug 11, 7:59 PM CDT | Special Weather Statement | MPX | Goodhue | 46 min |
| Aug 11, 8:03 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.